Iowa, 2015Flooding in Iowa, December 21 to 24, 2015
December 21 to 24, 2015 · NWS DVN · 2 events in 2 counties and zones
Unusually warm weather over the previous four weeks allowed heavier rain than normal to fall in early December with many locations receiving precipitation that was 200 to 300% above normal. This caused many rivers to flood during December.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually warm weather over the previous four weeks allowed heavier rain than normal to fall in early December with many locations receiving precipitation that was 200 to 300% above normal. This caused many rivers to flood during December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 11:44 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 20, 11:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 PM CST SUN DEC 20 2015
...AVIATION UPDATE...
.UPDATE...
ISSUED AT 722 PM CST SUN DEC 20 2015
EVENING UPDATE MAINLY FOR MINOR ADJUSTMENTS TO POP TRENDS
OVERNIGHT INTO MONDAY MORNING. AREAS SOUTH OF INTERSTATE 80 STILL
FAVORED FOR ISOLATED THUNDERSTORMS OVERNIGHT.
&&
.SYNOPSIS...
ISSUED AT 330 PM CST SUN DEC 20 2015
STRATUS CREEPING NORTHWARD IN THE MOISTURE RETURN HAD REACHED NW MO
AND SW AND CENTRAL PORTIONS OF IA AS OF MID AFTERNOON BASED ON
SURFACE OBSERVATIONS. SURFACE ANALYSIS DEPICTED LOW PRESSURE
DEVELOPING LEE OF CENTRAL ROCKIES WITH A COLD FRONT IN THE PLAINS
FROM WESTERN KS NW TO CENTRAL MN. A VIGOROUS SHORTWAVE WAS EVIDENT
ON WV IMAGERY OVER THE CO/NM BORDER REGION WITH A FEED OF PACIFIC
MOISTURE AND WEAK GULF RETURN OUT IN ADVANCE ACROSS THE PLAINS AND
MID MS VALLEY REGION. OVER THE LOCAL AREA...INITIALLY DRY AIR AT THE
SURFACE HAS BEEN SLOW TO SATURATE AND THIN AREAS IN THE HIGH CLOUD
COVER HAS ALLOWED TEMPERATURES TO REACH INTO THE MID 40S TO MID 50S.
AREA RADARS SHOW VERY HIGH BASED WEAK SHOWERS OR SPRINKLES OVER
PORTIONS OF CENTRAL AND EASTERN IA WEST OF A LINE FROM OTTUMWA TO
INDEPENDENCE...WHICH HAS SPREAD TOWARD THE DBQ AREA AS OF 3 PM WITH
VERY STEEP MID LEVEL LAPSE RATES RESULTING IN ISOLATED
THUNDERSTORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CST SUN DEC 20 2015
UPPER LEVEL SHORTWAVE AND SURFACE CYCLONE OVER THE CENTRAL ROCKIES
LIFTS NORTHEAST THROUGH THE FORECAST AREA LATE TONIGHT INTO MONDAY
MORNING. THIS INTERACTS WITH INCREASING LOW LEVEL MOISTURE TO SPREAD
WIDESPREAD LIGHT RAIN OR DRIZZLE TONIGHT...THEN PRECIPITATION OF
MORE OF A SHOWERY NATURE AS THE MAIN FORCING PUSHES THROUGH EARLY
MONDAY.
MODELS ARE IN DECENT AGREEMENT WITH THE TRACK OF THE UPPER LEVEL
FORCING IN THE FORM OF STRONG PVA WITH THE SLIGHTLY NEGATIVE TILTED
SHORTWAVE PASSING THROUGH NE MO...SE IA AND W CENTRAL IL AROUND 12Z.
AT THE SURFACE...THE LOW TRACKS NORTHEAST ACROSS E CENTRAL IA DURING
THIS TIMEFRAME. THE WRF/NAM HAS HAD A SLIGHT EDGE SO FAR WITH ITS
SLOWER ADVANCEMENT OF MOISTURE AND QPF AND IS FAVORED IN THE SHORT
TERM. HOWEVER...WHILE LESS THAN THE GFS...EVEN THE DRIER WRF/NAM
APPEARED TO BE TOO BE TOO MOIST OR AGGRESSIVE WITH HIGHER PW VALUES
INTO THE PLAINS COMPARED TO WHAT WAS OBSERVED AT 12Z THIS MORNING.
TONIGHT...STEEP MID LEVEL LAPSE RATES AND CONVERGENCE ALONG THE EDGE
OF 40 TO 50 KT LOW LEVEL JET WILL CONTINUE THE WIDELY SCATTERED
SHOWERS IN THE EVENING. WIDESPREAD ADVANCEMENT OF THE STRATUS AND A
DEEPER MOISTURE COLUMN SHOULD THEN SUPPORT WIDESPREAD LIGHT RAIN
OVERNIGHT IN THE DEEPER THETAE ADVECTION AND DEVELOPING UPPER LEVEL
LIFT TOWARD MORNING AND HAVE LIKELY TO CATEGORICAL POPS. WITH MODEST
LIFT DURING THIS TIME...AND MOISTURE NOT LIKELY AS HIGH AS DEPICTED
BY MODELS...HAVE KEPT QPF GENERALLY LESS THAN A QUARTER INCH
OVERNIGHT. TEMPERATURES WILL BE NEARLY STEADY IN THE 40S TO LOW 50S
THROUGH THE NIGHT...THEN BEGIN TO DROP WITH FRONTAL PASSAGE REACHING
INTO THE NW EARLIEST...WHERE LOWS MAY REACH THE UPPER 30S AFTER
SUNRISE.
STRONG FORCING...ANOTHER ROUND OF STEEP MID LEVEL LAPSE RATES... AND
THE LOCATION OF A DRY SLOT MAY LEAD TO AT LEAST ISOLATED
THUNDERSTORMS ACROSS THE SOUTH AND CONFIDENCE IS NOW HIGH ENOUGH TO
PLACE IN THE FORECAST FOR THE EARLY MORNING HOURS. OTHERWISE...THE
CONVECTIVE NATURE OF THE PRECIPITATION AROUND SUNRISE THROUGH MID
MORNING WILL SUPPORT HEAVIER RAINFALL RATES OVER ESPECIALLY NW IL
WHERE A QUARTER TO HALF INCH AMOUNTS WILL BE POSSIBLE. WRAP AROUND
DEFORMATION LIGHT RAIN WILL LIKELY PERSIST THROUGH THE MORNING...
ENDING OVER MOST OF THE AREA BY EARLY AFTERNOON. WILL KEEP THE REST
OF THE DAY CLOUDY AND COOLER THAN TODAY WITH TEMPERATURES HOLDING IN
THE 30S NW AND 40S SW IN THE MOIST CYCLONIC FLOW LINGERING BEHIND
THE EXITING SYSTEM.
.LONG TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY)
ISSUED AT 330 PM CST SUN DEC 20 2015
MONDAY NIGHT AND TUESDAY...12Z RUN NAM/GFS AND ECMWF ALL IN DECENT
AGREEMENT OF SUGGESTING PASSING UPPER SHORT WAVE TROF AXIS MAY
INDUCE SOME LIGHT ISENTROPIC LIFT PRECIP IN THE NORTHEASTERN QUARTER
TO THIRD OF THE DVN CWA MON EVENING. FCST SOUNDINGS IN THOSE AREAS
WITH TOP-DOWN DRYING OCCURRING IN THE MID LAYERS SUGGEST MAINLY A
DRIZZLE SOUNDING...BUT POSSIBLY SOME VERY LIGHT RAIN AS WELL BEFORE
THE REAL DRYING OCCURS AND WILL GO WITH A SLIGHT CHC FOR LIGHT RAIN
BUT MENTION THE DRIZZLE TOO. IF DRIZZLE HANGS ON LONG ENOUGH IN
NORTHWESTERN IL WHILE SFC TEMPS DROP TO FREEZING OR COLDER...THERE
MAY BE SOME SPOTTY FREEZING DRIZZLE ISSUES AFTER MIDNIGHT. IF SFC
WINDS CAN DROP OFF ENOUGH...THERE MAY BE SOME FOG DEVELOPMENT AS
WELL MAINLY ALONG AND NORTH OF HWY 30 MON EVENING. BACKING FLOW IN
ALL LEVELS WARM ADVECTS ON TUE WITH ANOTHER LOW TO MID LEVEL
INVERSION LIKELY DEVELOPING. THIS MAY TRAP CLOUD COVER IN FOR MUCH
OF THE DAY AND LIMIT MIXING...BUT LLVL FLOW INCREASING UNDER THIS
FEATURE STILL TO WARM TEMPS SFC LAYER UP IN THE 40S AS THE DAY
PROGRESSES.
TUESDAY NIGHT...MOST SOLUTIONS SUGGEST STRONG DEEP SOUTHWESTERLY
FLOW TO REALLY TAKE HOLD ACRS THE REGION AS UPSTREAM L/W TROF SHIFTS
ACRS THE WESTERN PLAINS. THE WARM MOIST CONVEYOR ACCELERATES
OVERNIGHT INTO EARLY WED MORNING...WITH 40-50+ KT SOUTH-
SOUTHWESTERLY LOW-LEVEL JET/LLJ FORECAST TO TAKE AIM AT THE AREA.
ANOTHER ROUND OF UNSEASONABLY PWAT/S ALSO IS BEING SUGGESTED BY
INCOMING VERTICAL PROFILES...WITH VALUES INCREASING FROM 0.80 TO
AROUND AN INCH BY WED MORNING ACRS MUCH OF THE DVN CWA. WHILE MUCH
OF TUE EVENING MAY BE DRY..WILL INCREASE POPS FROM MIDNIGHT ON THRU
12Z WED FOR AREAS OF RAIN OR SHOWERS DEVELOPING AND QUICKLY MOVING
UP ACRS THE AREA IN PROGRESSIVE FLOW. 12 HR LOWS TO OCCUR EARLY IN
THE EVENING...WITH TEMPS STEADY TO RISING OVERNIGHT.
WEDNESDAY AND THURSDAY...THE 12Z RUN MEDIUM RANGE MODELS IN GENERAL
AGREEMENT OF SUGGESTING A DEEPENING SFC LOW/POSSIBLY SUB 990 MB/
WILL LOOK TO ROLL NORTH-NORTHEASTWARD ACRS THE WESTERN CWA AND MAKE
IT INTO WI BY AFTERNOON. WITH THE CURRENTLY PROGGED FORCING AND
SATURATION...THERE IS THE POTENTIAL FOR UP TO AN INCH OF RAIN ACRS
THE EASTERN HALF OF THE CWA BY WED EVENING...AND 0.40 TO 0.80 ACRS
THE WESTERN HALF TAKING INTO ACCOUNT LATEST LOW TRACK. THIS AMOUNT
OF RAIN AND RUN-OFF COULD AGGRAVATE ONGOING RIVER FLOODING
SITUATIONS... AS WELL AS PRODUCE PONDING OF WATER AGAIN ON STREETS
AND DRAINAGE DITCHES...ELEVATED CREEK/STREAM LEVELS. THE PRECIP
SHOULD BE ON THE WAY OUT WED EVENING...ALTHOUGH THE 12Z GFS WRAPS IN
POST-SYSTEM COLD CONVEYOR FOR A PRECIP SWITCH TO WET SNOW WITH SOME
LIGHT ACCUMULATIONS POSSIBLE IN THE NORTHWEST. THE 12Z EURO AND NAM
SUGGEST MOST OF THE PRECIP TO BE EAST OF THE AREA BY THE TIME THE
COLUMN COOLS TO SNOW PRODUCING PARAMETERS...FOR NOW PREFER THIS IDEA
WITH PROGRESSIVE NATURE OF THE SYSTEM. WILL GO DRY AND COOLER FOR
THU AS THE MEDIUM RANGE MODELS SUGGEST LLVL BAROCLINICITY RE-ALIGNS
UNDER BROAD WEST-SOUTHWESTERLIES TO THE SOUTH OF THE REGION.
FRIDAY THROUGH NEXT SUNDAY...LARGE MEDIUM RANGE MODEL AND RUN-TO-RUN
DISCREPANCIES CONTINUE THIS PERIOD FOR ONGOING LOW CONFIDENCE IN
HANDLING A POTENTIAL WEEKEND STORM SYSTEM. THE 12Z GFS NOW EJECTS A
LOW PRESSURE OUT OF THE SOUTHERN PLAINS AND TOWARD THE SOUTHERN CWA
LATE FRI NIGHT AND SAT...WITH THIS MODEL SUGGESTING MAINLY RAIN
SPREADING UP ACRS THE AREA WITH APPROACHING WARM FRONT LATE FRI
NIGHT AND SAT...WITH THE PRECIP TURNING INTO A WINTRY MIX OR TO ALL
SNOW SAT NIGHT INTO EARLY SUNDAY MORNING. THE REAL HEAVY RAIN AXIS
OF THE GFS LAYS OUT MAINLY TO THE SOUTH AND EAST OF THE DVN FCST
AREA ON SAT AND SAT NIGHT. THE 12Z ECMWF IS WEAKER WITH AN INITIAL
LOW AN MAKES FOR AN ACTIVE STALLED BOUNDARY TO THE SOUTH OF THE CWA
SAT INTO SUNDAY...BUT STILL PRODUCES SOME DECENT OVERRUNNING RAINS
ACRS THE SOUTHERN 2/3S OF THE DVN CWA SAT NIGHT...WITH THE ACTIVE
FRONT SETTLING SOUTHWARD ON SUNDAY TAKING THE RAIN WITH IT. BUT IT
THEN EJECTS OUT THE MAIN LOW MON NIGHT INTO NEXT TUE BUT IS WARM
ENOUGH FOR ANOTHER DEF ZONE RAIN EVENT. NEEDLESS TO SAY THE MODELS
ARE HAVING TROUBLE WITH THE WEEKEND WAVE ENERGY/PHASING IN THAT TYPE
OF FLOW AND WILL HAMMER OUT A GENERAL SOLUTION FOR THE WEEKEND WITH
LOW TO MODERATE CHC POPS UNTIL MORE CONFIDENCE/MODEL AGREEMENT
OCCURS. ..12..
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1138 PM CST SUN DEC 20 2015
CIGS WILL CONTINUE TO DROP OVERNIGHT...EVENTUALLY BECOMING IFR
THEN LIFR INTO MONDAY MORNING. EXPECT A SECONDARY SURGE OF
SHOWERS/ISOLD THUNDER AFTER 09Z...EXITING AREA BY 18Z. BEST CHANCE
OF THUNDER AT KBRL...BUT HAVE NOT INCLUDED IN TAF DUE TO THE
ISOLATED COVERAGE EXPECTED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...RP KINNEY
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...12
AVIATION...RP KINNEY
Hazardous weather outlook, Dec 20, 3:43 PM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CST SUN DEC 20 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
343 PM CST SUN DEC 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY
MONDAY MORNING...MAINLY SOUTH OF INTERSTATE 80. SEVERE WEATHER IS
NOT EXPECTED.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
SHEETS
Flood, Clinton
- When
- December 21, 3:00 AM CST to December 24, 12:00 PM CST
- Where
- Clinton County, 4.09 mi SSW of Dewitt to 4.37 mi S of Dewitt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.767, -90.586
The Wapsipinicon River near DeWitt rose above the major flood stage of 12.5 feet at midnight on December 21 and fell below 12.5 feet around noon on December 24. The river crested at 12.97 feet at 9:15AM on December 22.
Flood, Scott
- When
- December 21, 3:00 AM CST to December 24, 12:00 PM CST
- Where
- Scott County, 2.14 mi WNW of Gambrill to 1 mi WNW of Gambrill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.763, -90.588
The Wapsipinicon River near DeWitt rose above the major flood stage of 12.5 feet at midnight on December 21 and fell below 12.5 feet around noon on December 24. The river crested at 12.97 feet at 9:15AM on December 22.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Washington, December 21 to 22, 201514 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm and High Wind in Wyoming, December 21 to 22, 201564 kt wind · 7 events
- Winter Storm in Utah, December 21 to 23, 20157 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610059, 610061.